When a doctor prescribes you any medication, it's important to read the instructions and be aware of any potential side effects. However, it's not always easy to remember to read the instructions stuffed inside your prescription bag after your pharmacist hands it to you at the drugstore. Many people are unaware of the potential side effects of their medications and how these pills may interact with other substances. A person can end up in the emergency room if they don't take their medication correctly or don't know about the possible side effects.
Here are the most dangerous drug interactions and how to avoid them:
Taking drugs with other drugs
According to the Food and Drug Administration (FDA), having an adverse reaction to drugs happens most often to those who are taking four or more medications at one time. You must tell your doctor about all the medications you are taking, including over-the-counter drugs.
Taking pills with food and beverages
What you eat or drink can affect how your body metabolizes certain types of drugs. For example, drinking grapefruit juice while taking some statins (prescribed by doctors to help lower cholesterol) or anti-anxiety medication can cause unwanted side effects. Eating chocolate can also have an effect on some stimulants or sedatives. Mixing medications with alcohol is often risky and dangerous.
Taking drugs and dietary supplements at the same time
Tell your doctor about any vitamins, herbs, or other dietary supplements you are taking. It may be okay to take certain supplements along with your medications, but sometimes you could have an adverse reaction to this combination. For instance, taking vitamin E with blood thinners can increase anti-clotting in the body and lead to hard-to-control bleeding.
Always ask your pharmacist or doctor about possible side effects before you start taking your medication. If you are confused about the instructions, don't hesitate to ask. Even if you have been taking the same medications for years, it's always a good idea to review your medications with your physician during your annual checkup each year.
If you have a medical emergency due to adverse drug effects, call 911 immediately.